Six months back, we wrote to Dr David Wheadon (a senior man in what was then SmithKline Beecham and now Glaxo Smith Kline) to ask what evidence the company had for the statement he made in a TV documentary (ABC) broadcast nationally in the USA in Summer 2000. Wheadon had claimed that dependence on/withdrawal from paroxetine was barely a problem:
"What we have seen in terms of the anecdotal reports (of withdrawal) is that it happens very rarely" occurs in only 2 out of every 1,000 patients who are discontinued appropriately and even then the symptoms are mild and short-lived.
As Dr Wheadon showed no signs of responding, the case was referred late last year to the International Federation of Pharmaceutical Manufacturers' Associations. Now, finally, they have promised a response. The thing is this: under the IFPMA Code of Marketing Practice, the company would have been required to substantiate or withdraw if such claims had been made in an advertisement. But can companies be held accountable if misleading and potentially damaging promotional statements are made otherwise?
There are many reasons one would expect the IFPMA to be thinking about this, especially when it involves making claims for a drug to patients and the general public. If a drug detailer/sales representative had made the identical statement to a doctor, he/she would have been required to substantiate it, on request. How can the most senior company representatives credibly refuse to accept even a modest discipline like this?
In this case, Dr Wheadon characterised the risk of paroxetine withdrawal/dependence as minimal, basing safety claims on unreliable, unbalanced, inappropriate data:
"Strong evidence which would allow definitive statements about the frequency of withdrawal reactions with different SSRIs is not available. Any such statements should not be based on the frequency of spontaneous reports, as withdrawal reactions with certain SSRIs are likely to be subject to significant under-reporting. Any statements relating to the frequency of withdrawal reactions should be based on the results of clinical trials where these are available" (EMEA/CPMP/2775/99, 12 April 2000)
This caution should be borne closely in mind also when interpreting the following data, recently generated by the Uppsala Monitoring Centre (which has operational responsibility for the WHO's Programme for International Drug Monitoring). The table identifies drugs on the Centre's database which have attracted most reports of withdrawal problems indicative of dependence. Paroxetine (Paxil/Seroxat) tops the list by a wide margin and venlafaxine (Effexor/Efexor) comes second - though it is much less prescribed. SSRIs (in red) are conspicuous: two others appear in the top ten: sertraline (Zoloft/Lustral) and fluoxetine (Prozac) - with nefazodone (22nd ), citalopram (24th) and fluvoxamine (33rd) in tow.
DRUGS FOR WHICH
WITHDRAWAL/DEPENDENCE PROBLEMS HAVE BEEN REPORTED MOST
SOURCE: UPPSALA MONITORING CENTRE, JANUARY 2001
This adds to already substantial evidence that withdrawal/dependence problems are much greater than Dr Wheadon claimed and much more significant than some doctors recognise; many appear unaware that SSRI withdrawal problems actually exist (Young & Currie, 1997; Dallal & Chouinard, 1998; Huffstutler, 1998; Belloeuf, 2000; Haddad & Quereshi, 2000; Nuss & Kinkaid, 2000; Pinzani et al, 2000). Denial of the problem compounds the risk of inappropriate treatment and patient suffering and flies in the face of common sense and repeated past experience.
We have been here before, most recently with benzodiazepine tranquillisers. With the exception of alprazolam (Xanax), benzodiazepine tranquillisers (in green) have attracted far fewer adverse reports than the SSRIs - perhaps not least because patients are more likely to be told of the risks:
"Benzodiazepines may be habit-forming (causing mental or physical dependence), especially when taken for a long time or in high doses. Some signs of dependence on benzodiazepines are:
- A strong desire or need to continue taking the medicine.
- A need to increase the dose to receive the effects of the medicine.
- Withdrawal effects (for example, irritability, nervousness, trouble in sleeping, abdominal or stomach cramps, trembling or shaking) occurring after the medicine is stopped.
If you think you may have become mentally or physically dependent on this medicine, check with your doctor. Do not stop taking it suddenly " (USP DI: Advice for the Patient [Englewood, Co., Micromedex, 2001])
How long will it take the manufacturers of paroxetine and other SSRIs to issue proper warnings, even to emulate the cryptic warning in the US label for alprazolam (Xanax)?
"Some patients may prove resistant to all discontinuation regimens"